Missouri, 2001

Flooding in Missouri, May 31, 2001

May 31, 2001 · NWS EAX · 4 events in 4 counties and zones

Heavy rains on May 31st caused a minor to moderate flooding episode into early June,on the Grand River at Chillicothe and Sumner, Crooked River at Richmond and Wakenda Creek at Carrollton.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains on May 31st caused a minor to moderate flooding episode into early June,on the Grand River at Chillicothe and Sumner, Crooked River at Richmond and Wakenda Creek at Carrollton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 31, 2:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT THU MAY 31 2001

MAIN FCST CONCERNS SURROUND TEMPS/PCPN TDY. DEEP/VERTICALLY STACKED
LOW JUST E OF MCI PROGD TO TRK SLOLY E. ASSOCD CD POOL AND CAA SHUD
LIMIT WRMUP TO LESS THAN 10 DEGREE DIURNAL SPREAD. WILL LEAN TWDS
GUID AND UNDERCUT CURRENT FCST IN SRN HLF. LTST RADAR RETURNS
SUPPORT MODELS KEEPING MAIN PCPN THREAT ACRS NRN MO TDY. ENOUGH WRAP
ARND CLDNS AND IFR CEILINGS TO SUG MENTIONING CHC POPS FOR -RA/-DZ
OVR NW/W CNTRL CNTYS.

AS UPR SYS MOVS OUT TNGT SHUD SEE AT LEAST PARTIAL CLRG FM W TO E.
GIVEN CNSDRBL RAIN FELL OVR CWA LAST 24 HRS AND DRYING WILL BE WK
THINK SOME FOG WILL FORM LT TNGT. FRI LOOKS CNSDRBLY WRMR AS MORE
SEASONAL AMS MOVS BACK INTO CWA. DEEPR LLVL MSTR PROGD TO RETURN
THRU WRN KS/OK IN CONFLUENT H8 FLOW. MODELS SIMILAR IN CARVING OUT A
DEEPENING AREA OF LOW PRESSURE ALOFT ACRS UPR MS VLY ON FRI. SHARP
SHRTWV TROF ROTATES THRU BACKSIDE OF UPR TROF AND DIVES SE TRU IA/MO
FRI AFTN/EVE. UPR LVL THERMODYNAMICS/DYNAMICS SUPPORT MAINTAINING
CHC POPS FOR CNVTN ACRS SRN HLF CWA ON FRI. HV DROPPED POPS FM NRN
CNTYS AS MAIN THRUST OF LLVL MSTR RETURN...AND MORE UNSTBL AMS...IS
ACRS SRN HLF MO.

WEEKEND CONTS TO LOOK DRY WITH SLGTLY COOLER TEMPS ON SAT. NO CHGS
MADE TO EXTDD FCST.

.EAX...
KS...NONE.
MO...NONE.

JULY

In the hours before

Special weather statement, May 31, 4:50 AM CST, 4 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT THU MAY 31 2001

FORECAST...NO HAZARDOUS WEATHER IS FORECAST ACROSS THE REGION
THROUGH TONIGHT.

DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN
MISSOURI WILL MOVE EAST AND INTO NORTHERN ILLINOIS LATER TODAY. THE
COUNTERCLOCKWISE CIRCULATION AROUND THIS SYSTEM...WILL CONTINUE TO
FEED PATCHES OF RAIN ACROSS NORTHERN AND WEST CENTRAL MISSOURI
THROUGH THE MORNING HOURS. BY AFTERNOON...THE MAIN THREAT FOR RAIN
IS EXPECTED TO SHIFT INTO NORTHEAST MISSOURI.

OUTLOOK:  A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT NO SEVERE
WEATHER IS EXPECTED. OTHERWISE...IT WILL BE DRY THIS WEEKEND.

JULY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ray

When
May 31, 9:00 AM CST to 11:59 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Carroll

When
May 31, 9:00 AM CST to 11:59 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Livingston

When
May 31, 9:00 AM CST to 11:59 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 31, 9:00 AM CST to 11:59 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245918, 5245919, 5245920, 5245921.